OPEN IN READ APP
JOURNAL ARTICLE

A case of hemoperfusion and L-carnitine management in valproic acid overdose

Jinhee Jung, Eunkyung Eo, Ki-ok Ahn
American Journal of Emergency Medicine 2008, 26 (3): 388.e3-4
18358983
Valproic acid (VPA) is used to manage a variety of conditions, including simple and complex absence seizure disorder, bipolar disorder, and migraine prophylaxis. The clinical manifestations of VPA overdose range in severity from mild confusion and lethargy to severe coma and death. The treatment of VPA toxicity is mainly supportive. There is no specific antidote or guidelines for managing VPA intoxication. Anecdotal reports describe the efficacy of naloxone and L-carnitine, but the data are insufficient to make strong conclusions. Various extracorporeal techniques for managing VPA toxicity have been described, but none has prevailed as standard therapy. We report a patient with VPA overdose who was treated successfully with hemoperfusion with activated charcoal and L-carnitine. The VPA level of the patient exceeded 1000 microg/mL and was normalized after 3 rounds of hemoperfusion. The patient was injected with L-carnitine at a maximum of 600 mg/kg per day for 5 days without complications.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
18358983
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"